Aya Tabbalat1, Diana Curras-Martin, MD2, Meredith E. Pittman, MD3, Charles Maltz, MD, PhD1
1Weill Cornell Medical College, New York, NY; 2Jersey Shore University Medical Center, Neptune, NJ; 3Weill Cornell Medicine, New York, NY
Introduction: Olmesartan enteropathy is a well-documented uncommon cause of diarrhea. However, olmesartan induced colitis is an under-recognized entity. We report a case of olmesartan enteropathy and colitis in a patient on olmesartan for hypertension for over a year who presented with chronic diarrhea.
Case Description/Methods: A 69-year-old man, with history of hypertension, on olmesartan for 1.5 years presented with 5 weeks of 4-5 daily episodes of watery, non-bloody diarrhea associated with nocturnal fecal incontinence, nausea, and vomiting. He had no abdominal pain, melena, weight loss, NSAIDs use, or recent travel. Patient had had multiple admissions for dehydration, and suspected infectious etiology for which he was given empirical antibiotics without clinical improvement. On exam he was afebrile, hemodynamically stable, with unremarkable physical exam. Laboratory testing revealed WBC of 10.8x103/ul, hemoglobin of 14.5 g/dL, creatinine of 1.53 mg/dL, and potassium of 2.8 mEq/L. Inflammatory markers and liver function test were not elevated. Stool PCR and C. Difficile toxin were negative, as was anti-TTG with normal IgA levels. A CT abdomen and pelvis was unrevealing. EGD revealed blunted duodenal mucosa with biopsy showing chronic enteritis with villous shortening, crypt hyperplasia, and increased intraepithelial lymphocytes (Fig. 1). Colonoscopy demonstrated multiple scattered non-bleeding aphthous ulcers in the entire colon (Fig. 2). Colonic pathology showed focally active colitis and intraepithelial lymphocytes without granulomas (Fig. 3). Olmesartan enteropathy was suspected and the medication was discontinued. The patient’s diarrhea resolved two weeks after olmesartan was discontinued.
Discussion: Olmesartan enteropathy can manifest with diarrhea, weight loss, iron deficiency anemia, dehydration, hypokalemia, and renal insufficiency. It mimics celiac disease clinically and microscopically, with the presence of villous atrophy in the small intestine biopsy. A negative celiac disease serology helps to distinguish between these two entities. In addition, drug-induced colitis has also been reported in patients on olmesartan. The presence of lymphocytic infiltrate, preserved architecture, and absence of granuloma on colon biopsy helps differentiate this entity from IBD or infectious colitis. Symptoms of olmesartan enteropathy may develop months or years after the initiation of therapy. However, mucosal changes in small and large intestine will resolve after discontinuation of olmesartan.
Citation: Aya Tabbalat; Diana Curras-Martin, MD; Meredith E. Pittman, MD; Charles Maltz, MD, PhD. P1967 - OLMESARTAN ENTEROPATHY AND PANCOLITIS. Program No. P1967. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.